According to the American Academy of Sleep Medicine, melatonin is a hormone that signals the body that it is time to sleep.
Synthetic melatonin supplements are available over-the-counter and are often used as a sleep aid. Melatonin is generally considered safe for children, but there are some potential risks and side effects to be aware of. Let's take a closer look.
Can Melatonin Cause Seizures?
A seizure is a sudden, uncontrolled electrical disturbance in the brain. Seizures can cause convulsions, loss of consciousness, and death.
There have been reports of children and adults having seizures after taking melatonin supplements. However, it's important to note that most of these reports are anecdotal and that there is no scientific evidence to support the claim that melatonin can cause seizures.
Is Melatonin Safe for Kids?
Generally speaking, melatonin is safe for kids. The most common side effects include headache, dizziness, nausea, and drowsiness.
It's important to start with the lowest possible dose and increase gradually as needed.
Melatonin should only be used for short-term treatment (up to three months). If your child is taking any other medications or has any underlying medical conditions, be sure to speak with a doctor before giving them melatonin.
If you're considering giving your child melatonin to help them sleep, know that it's generally safe to do so.
However, as with any medication or supplement, there are potential risks and side effects to be aware of—the most serious of which being seizures.
If you have any concerns, always speak with a doctor before giving your child melatonin (or anything else).
We hope this report has given you the information you were looking for. If you're in the market to find the best melatonin for kids, click the link below to find our top picks. Thanks for reading and good luck putting those littles to bed!